- tardive dyskinesia
- tardive dyskinesia n a neurological disorder characterized by involuntary uncontrollable movements esp. of the mouth, tongue, trunk, and limbs and occurring esp. as a side effect of prolonged use of antipsychotic drugs (as phenothiazine) abbr. TD
* * *a condition characterized by involuntary repetitive movements of the facial muscles and the tongue, usually resembling continued chewing motions, and the muscles of the limbs. It is associated with long-term medication with certain antipsychotic drugs, especially the phenothiazines, and occurs predominantly in older patients, particularly women.
* * *an iatrogenic extrapyramidal disorder caused by long-term use of antipsychotic drugs; it is characterized by oral-lingual-buccal dyskinesias that usually resemble continual chewing motions with intermittent darting movements of the tongue; there may also be choreoathetoid movements of the extremities. It is more common in women than in men and in the elderly than in the young, and incidence is related to drug dosage and duration of treatment. In some patients symptoms disappear within a few months after the drugs are withdrawn; in others symptoms may persist indefinitely. Two minor variants are withdrawal-emergent d. and tardive dystonia.
Medical dictionary. 2011.